Back to Authors

Khan, I.

Mayo Clinic

Mayo Clinic

Citations 1

Amiodarone Lung Toxicity Leading to Acute Respiratory Distress Syndrome in Patient With High-Risk Factors
Khan, Imran Ali , Khan, I.

American Journal of Respiratory and Critical Care Medicine | May 11, 2025 | Volume: 211 | Issue: Supplement_1 | Pages: A5858-A5858

10.1164/ajrccm.2025.211.abstracts.a5858 Get It

Abstract Amiodarone is a commonly used class III antiarrhythmic medication with a rare but well-known adverse effect of pulmonary toxicity. This case illustrates the importance of knowing the risk factors for the development of amiodarone-related lung toxicity, particularly in patients with pre-existing lung disease. Additionally, intensivists must remain mindful of non-infectious causes of ARDS, including acute medication-related lung toxicity. A 73-year-old man was admitted to the Medical Intensive Care Unit (MICU) for worsening hypoxic respiratory failure and progressive pulmonary infiltrates. He has a past medical history of vocal cord malignancy, lung cancer s/p left upper lobe lobectomy and had a left mainstem bronchus stent placed a month prior to presentation. Three weeks before coming to our ICU, the patient was being treated in the outpatient setting for pneumonia post stent placement and was started on rate controlling agents for newly diagnosed atrial fibrillation with rapid ventricular rate. He was ultimately loaded with amiodarone and switched to maintenance for rhythm control. During his stay in the MICU, he underwent a bronchoscopy with bronchoalveolar lavage (BAL), ECHO and repeat CT chest imaging to further investigate his hypoxemia. He was empirically being treated with vancomycin and meropenem. His chest CT compared to one month prior had developed diffuse ground glass opacities and his BAL was limited and unrevealing. He ultimately had progression of disease and was transitioned to comfort care. Amiodarone lung toxicity is a diagnosis of exclusion and presents as interstitial lung disease. A lung biopsy with histopathology is the gold standard for diagnosis and would show foamy laden macrophages. BAL findings include elevated cellular count with 50% of the cases showing eosinophilia. Amiodarone can have an acute, subacute and chronic presentation, with acute being the more aggressive subtype. A double-blind controlled study concluded that the incidence of severe lung fibrosis was 1.2% in doses ranging from 300-800mg compared to < 200mg daily [1] Another retrospective study in Japan found that there is an association with higher incidence of amiodarone induced lung toxicity in age greater than 60. [2] This case highlights a patient presenting with worsening hypoxic respiratory failure, and CT changes, shortly after receiving a second loading dose of amiodarone for atrial fibrillation. He continued to decompensate despite being on appropriate antibiotics and lack of improvement with diuretics. His chest CT was revealing new bilateral ground glass opacities with restrictive physiology on ventilator mechanics, and other causes were ruled out.